You detect a ringing in your ears when you get up in the morning. They were fine yesterday so that’s strange. So you begin thinking about likely causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate lately). But you did take some aspirin for your headache last night.
Could it be the aspirin?
And that prospect gets your mind working because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your mind, hearing that some medicines were linked to reports of tinnitus. Could aspirin be one of those medicines? And if so, should you stop using it?
What’s The Link Between Tinnitus And Medications?
The long standing rumor has associated tinnitus symptoms with countless medications. But those rumors aren’t exactly what you’d call well-founded.
It’s widely assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The truth is that there are a few kinds of medicine that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some hypotheses:
- The affliction of tinnitus is relatively prevalent. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough individuals will start using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- It can be stressful to begin taking a new medication. Or, in some instances, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medication. The whole ordeal is stressful enough to cause this type of confusion.
- Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
What Medications Are Linked to Tinnitus
There is a scientifically established connection between tinnitus and a few medicines.
The Link Between Powerful Antibiotics And Tinnitus
There are a few antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
Diuretics are frequently prescribed for people who have hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but usually at substantially higher doses than you might normally come across.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin may have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely important. Generally speaking, tinnitus happens at really high doses of aspirin. The doses you take for a headache or to treat heart disease aren’t often big enough to cause tinnitus. But when you stop taking high doses of aspirin, thankfully, the ringing tends to go away.
Consult Your Doctor
There are a few other medications that might be capable of causing tinnitus. And the interaction between some mixtures of medicines can also produce symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get examined if you begin experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.